Skip to main content

Research Repository

Advanced Search

Efficient solution of the fuzzy eigenvalue problem in structural dynamics

Friswell, M.; Xia, Yuying; Friswell, Michael


M. Friswell

Yuying Xia

Michael Friswell


© Emerald Group Publishing Limited. Purpose - Many analysis and design problems in engineering and science involve uncertainty to varying degrees. This paper is concerned with the structural vibration problem involving uncertain material or geometric parameters, specified as fuzzy parameters. The requirement is to propagate the parameter uncertainty to the eigenvalues of the structure, specified as fuzzy eigenvalues. However, the usual approach is to transform the fuzzy problem into several interval eigenvalue problems by using the a-cuts method. Solving the interval problem as a generalized interval eigenvalue problem in interval mathematics will produce conservative bounds on the eigenvalues. The purpose of this paper is to investigate strategies to efficiently solve the fuzzy eigenvalue problem.Design/methodology/approach - Based on the fundamental perturbation principle and vertex theory, an efficient perturbation method is proposed, that gives the exact extrema of the first-order deviation of the structural eigenvalue. The fuzzy eigenvalue approach has also been improved by reusing the interval analysis results from previous a-cuts.Findings - The proposed method was demonstrated on a simple cantilever beam with a pinned support, and produced very accurate fuzzy eigenvalues. The approach was also demonstrated on the model of a highway bridge with a large number of degrees of freedom.Originality/value - This proposed Vertex-Perturbation method is more efficient than the standard perturbation method, and more general than interval arithmetic methods requiring the non-negative decomposition of the mass and stiffness matrices. The new increment method produces highly accurate solutions, even when the membership function for the fuzzy eigenvalues is complex.


Friswell, M., Xia, Y., & Friswell, M. (2014). Efficient solution of the fuzzy eigenvalue problem in structural dynamics. Engineering Computations, 31(5), 864-878.

Journal Article Type Article
Publication Date Jan 1, 2014
Deposit Date Sep 21, 2015
Journal Engineering Computations (Swansea, Wales)
Print ISSN 0264-4401
Publisher Emerald
Peer Reviewed Peer Reviewed
Volume 31
Issue 5
Pages 864-878
Keywords uncertainty, fuzzy eigenvalue, interval analysis, perturbation
Public URL
Publisher URL

Downloadable Citations